cortisone
Had a cortisone shot in my knee. Now it's worse. Help! 11/26/2007 8:55PM Reply | Return to Index | Report Post
I started getting patellofemoral pain in mid 2005. Did PT throughout 2005 and early 2006. Had MRIs that came up clean. Got knee surgery in summer 2006 - had my plica removed and a chondroplasty. I still haven't recovered, and in fact, my pain is worse than ever. I tried taking Voltaren which helped a little, but not anywhere to the extent I need. I had a cortisone shot a week and a half ago. Immediately after the shot my knee felt good (because it was numbed) and now my knee hurts more than ever. What do I do? Another surgery? I am at my wit's end!!!
cortisone
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/26/2007 9:00PM - in reply to cortisone Reply | Return to Index | Report Post
btw- also had orthotics custom fit for me. i've had the following look at my knee:

orthopedic surgeon 1 - did my surgery
orthopedic surgeon 2 - second opinion, did my recent cortisone shot
sports doctor 1 - MD and running specialist
podiatrist - worked with sports doc for custom built orthotics
rheumatologist - did blood test and confirmed I don't have RA.
sorry, Dude
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/26/2007 9:02PM - in reply to cortisone Reply | Return to Index | Report Post
I'm sorry you're having so much trouble with your knee. I can't offer very much information because I don't know a lot about knees etc, but I have heard that cortisone sometimes do make things hurt worse for the first week or so, but sometimes it helps immediately. I don't really know what to tell you. Maybe you felt really good at first and overworked your knee?

Surgery can help sometimes, and it can sometimes just make things worse. Again, sorry I can't help more.
MAYEROFF
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/26/2007 9:07PM - in reply to sorry, Dude Reply | Return to Index | Report Post
Do you know what cortisone does???

Cortisone KILLS inflamed tissue. You are basically "throwing the baby out with the bathwater." It kills the tissue, makes it necrotic and then a scar forms in it's place. Fun stuff.

Cortisone is bad bad bad stuff.
cortisone
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/26/2007 9:09PM - in reply to MAYEROFF Reply | Return to Index | Report Post

MAYEROFF wrote:

Do you know what cortisone does???

Cortisone KILLS inflamed tissue. You are basically "throwing the baby out with the bathwater." It kills the tissue, makes it necrotic and then a scar forms in it's place. Fun stuff.

Cortisone is bad bad bad stuff.


I've already had the shot - can we please focus on what to do now, rather than criticize s/t which i've already done and can't be reversed?
dsrunner
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/27/2007 3:59PM - in reply to cortisone Reply | Return to Index | Report Post
Sounds like a tough row to hoe.
Why was the plica removed?

A downturn or rebound effect after a cortisone shot is fairly common, plus let me guess, one side effect of Voltaren use is increased joint pain? Gotta love modern medicine.

Just reading your story, my hunch is you might want to get your vitamin D levels tested. You can also raise your pain threshold, and help your knee (soft and hard tissue) heal with a nutritional approach.

Ann Intern Med. 1996 Sep 1;125(5):353-9.
http://www.medscape.com/viewarticle/491598

keep the faith,
dsrunner
marijuologist
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/27/2007 4:30PM - in reply to cortisone Reply | Return to Index | Report Post

cortisone wrote:

I started getting patellofemoral pain in mid 2005. Did PT throughout 2005 and early 2006. Had MRIs that came up clean. Got knee surgery in summer 2006 - had my plica removed and a chondroplasty. I still haven't recovered, and in fact, my pain is worse than ever. I tried taking Voltaren which helped a little, but not anywhere to the extent I need. I had a cortisone shot a week and a half ago. Immediately after the shot my knee felt good (because it was numbed) and now my knee hurts more than ever. What do I do? Another surgery? I am at my wit's end!!!


Your story is exactly the same as mine. This is exactly what happened to me in 2005.

You most likely got butchered by an unscrupulous surgeon.

My advice is that you should resolutely avoid taking more anti-inflammatory drugs, recieving any more steroid injections, and having any more surgery.

The problem is that you have cartilage degeneration under your kneecap. This is irreversible and there is no medical proceedure or treatment that can remedy the situation. Chondroplasty is a shit proceedure with no proven benefit except to your surgeon's bank account.

All you can do is continue with rehab and try to correct any mechanical faults that may be contributing to the problem.

I never recovered from this...
steroids are bad
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/27/2007 4:35PM - in reply to cortisone Reply | Return to Index | Report Post

cortisone wrote:


I've already had the shot - can we please focus on what to do now, rather than criticize s/t which i've already done and can't be reversed?


Fine. The first thing to do now is NOT GET ANOTHER CORTISONE SHOT. The criticism has a purpose besides making you feel bad. It is to make it clear that you do not believe anybody, ANYBODY who ever tells you to get another one.
48
RE: Had a cortisone shot in my knee. Now it's worse. Help! 11/27/2007 9:56PM - in reply to cortisone Reply | Return to Index | Report Post
As a PT I have to agree with dsrunner about the nutritional support which will be better than NSAIDs. At this point the NSAIDs are inhibiting any healing process that may occur. All the procedures you recieved only treated the symptoms not the cause. You should be asking why did this occur in the first place. I don't know where you live but I would again look for a PT who is not only a runner, but inclined to look at you from a holistic perspective from the ground up. It sounds like your knee got caught in the cross hairs of a kinetic chain dysfunction from either above or below the joint and this is still ongoing. No more surgery, find somebody who is willing to take the time and evaluate you both ortho kinematically and well as arthrokineticmatically, when you find that person they will know exactly what I am talking about and where to look. Best of luck to you, stay tough!